Jump to content

chemo question


finster

Recommended Posts

Hi everyone. We just found out last week that my mom's cancer is growing again. She is supposed to start chemo later this week. The onc plans to use cisplatin and camptosar. I'm really concerned about the camptosar since my mom spends around 3 days out of a week (on average) in bed due to extreme nausea already. Should we be asking for a different kind of chemo? If so, which one? Topotecan? Thanks in advance for your input. Also, I think I'll post this in the Ask the Experts section.

Link to post
Share on other sites

My husband had the cisplatin and camptosar as his first line treatment. He seemed to do much better with this combo than he did with the Topetecan, which was used as second line treatment. With Dennis, nausea was very minimal with the first line treatment. The Topetecan was very harsh for him but I'm sure this varys for each individual. Good luck with your mom's treatment.

Link to post
Share on other sites

Hi Melissa,

My dad's side effects and reactions were completely opposite from that of Ann's husband.

What this means is just that everyone reacts to chemotherapy differently and unfortunatly there's no set guidelines we can provide for folks just starting out on a new treatment.

If nausea is a concern, (my dad had it extremely bad with the first-line chemotherapies, and not at all with the Topotecan) have her begin taking her anti-nausea meds a few days before chemo and take them regularly. Of course ask the onc for different meds if needed, but he will probably tell you guys the same thing about be proactive against the nausea.

In our experience, it was key that we stayed AHEAD of the nausea, because once it started for my dad, it was difficult to control.

Also, as far as the Topotecan is concerned, I was lead to believe that it is a Last-Line treatment and I don't think your mom is there. It sounds like from your post this is only a second recurrence for her.

And remember lots of water water water..dehydration leads to nausea as well as a huge host of other problems as well.

Link to post
Share on other sites
Also, as far as the Topotecan is concerned, I was lead to believe that it is a Last-Line treatment and I don't think your mom is there.

Geez, I hope it's not last line! :? This is my first recurrence and I'm on Topo....which my onc said he chose "because it WORKS!!" Three txs and it reduced the cancer in my liver and pancreas by half :!:

I've had NO nausea with any of the chemo...but for three isolated times when I was also getting radiation, and ate something I shouldn't have or ate too soon AFTER radiation!

The choice of chemo is an individual thing I think...based on the onc's experience with what "works" and also what the patient can tolerate. So far, I've been very lucky in that I've had FEW, if any, side effects from any of the chemo.

There doesn't seem to be any good reason for your mom to be suffering the nausea...because there are meds to help that. And it's true that once the nausea gets hold of you...it's harder to get rid of.

Does your mom get premeds with anti-nausea drugs BEFORE chemo? If not, I'd be asking WHY NOT??

Zofran is what I've been given...in IV form and also pill form. The stuff worked for me and many others here who've taken it.

I'm sorry your mom has had so much trouble with the nausea. Staying hydrated AND getting protein (to help rebuild healthy tissue) are both very important while undergoing chemo. I'd have a talk with her onc and ask him to put you in touch with a nutritionist too! Ask about Zofran or some other anti-nausea med. Ask about the Topotecan too.

Best wishes to you and your mom..and let us know how things go.

Link to post
Share on other sites

Hi Addie,

I'm sorry I was lead to believe that by my father's oncologist, who was not in a comprehensive cancer center or a research facility. Looks like that was a big mis-statement on my part.

I know that Topotecan was/is an ovarian cancer drug and is relatively new comparatively speaking. Alot of old fashioned oncologist like to try the standard treatments before getting to the newer drugs or even suggesting clinical trials. (I would have preferred my dad been treated elsewhere, but he liked his dr.)

It looks like they are using it now as a second-line treament and as long as it's working, I think that is fantastic!

Link to post
Share on other sites

Thanks for the clarification, Katie! :wink:

Yes, I think Topo was originally used for ovarian cancer...but as happens with various chemos, they find it works for l.c. too. Small cell, anyway.

It really does make a difference as to the onc's preferences or experience...and whether or not he is associated with a large cancer center, I think. And of course, the patient's particular situation.

For example...originally my onc was going to put me on cisplatin and etoposide....but because I have a kidney condition...he opted to use carboplatin. Cisplatin can be harder on the kidneys. But see...some people might think that cisplatin is a more "effective" choice as it's been around longer, I think...and for many years has pretty much been the first line chemo.

There are a few of us here with sclc-relapsed, who are currently on Topo...so it's getting used more and more, I think, as second line. Dianne is even getting Topo in pill form...something really new!

Anyway...again, thanks for clarifying, Katie. I had to jump in and say something you know, :wink:

especially since I've had such a good reaction to Topo so far...and also because - simply based on how I feel at the present time - I'm a ways yet from last-line tx. Staying positive in my head, you know.... 8) We call it "Addietude"! :)

Link to post
Share on other sites

I had the camptosar as a first line tx and I used the zofran during the tx. I really did not have much trouble with the nausea-My problem was from the other end! I STILL-- after 4 1/2 yrs take 2-4 Imodium a week.

Also I think it was Katie said-water!!! Have her drink as much as she can. It really does help.

Good luck with the new tx.

Cindy

Link to post
Share on other sites

Thanks for all your replies. My mom had her first round of camptosar and cisplatin yesterday. Hopefully she will tolerate it okay. I called and talked to the nurse who administers chemo at her doctor's office. My mom never told them about her extreme nausea. We're all scratching our heads about the nausea since she hadn't been getting chemo for awhile. Anyway, she does have Zofran, and the nurse said they give Emend and Aloxi there. I feel better that I did what I could to make them aware of my mom's circumstances. Addie, the fact that there are several of you here using Topotecan is what made me wonder if maybe she should use it too. I thought it might be a little easier on her. Anyway, I guess she'll try to stick with the cisplatin and camptosar for a while and see how it goes. Addie, I'm also keeping in the back of my head that your onc mentioned using Topotecan as a sort of maintenance drug, right? Thanks again. I don't know what I would do without you!

Link to post
Share on other sites

Melissa...

Saw my onc on Wednesday...and next Monday I'll start my 7th cycle of Topotecan. I didn't ask him how many more I'll be having...but he'd told me previously that as long as someone tolerates the Topo well...you can have more cycles than are usually given for carboplatin or cisplatin. Generally, a maximum of 6 cycles is all most people can tolerate of the platin drugs.

I'm currently on 9 mgs. of Topotecan....down from the 12 mgs. I was getting the first 4 cycles. It caused my platelets and hemoglobin to tank, so my onc cut me from 4 days of tx to 3 days. I assume I'll continue with the 3 days unless or until it's no longer working or my bloodcounts go wonky again.

So....yeah, I guess you could say it's being used as sort of a maintenance drug in my case. I expect I'll have periodic scans and what they'll be looking for is new growth OR growth of the tumors that are still there. At the point where it looks like the Topotecan isn't working anymore...there are other options...but I've not really inquired about them yet. One step at a time...you know? :wink:

Your mom may well tolerate the cis and campto just fine! Cis can cause problems with hearing...so be sure your mom is aware and reports any such changes to her onc. If Mom isn't mentioning her nausea...she may not mention other symptoms...so you might have to be the one to encourage her awareness AND willingness to let the nurses/doctors know.

Everyone is a little different in terms of reactions to various drugs....but in order for the docs to make the best decisions on what to treat with...they need to KNOW the effects...like nausea, or constipation or ear ringing or bloody noses....whatever the symptoms may be.

Okay...enough of my "preaching" for one morning. :roll::) Wishing Mom well with tx...and keep asking questions when you have them. Somebody here has probably already "been there, done it"!! :wink:

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...